Retinal toxicity secondary to intraocular gentamicin injection.

Kleins Lab // Publications // Jul 01 1986

PubMed ID: 3763130

Author(s): McDonald HR, Schatz H, Allen AW, Chenoweth RG, Cohen HB, Crawford JB, Klein R, May DR, Snider JD 3rd. Retinal toxicity secondary to intraocular gentamicin injection. Ophthalmology. 1986 Jul;93(7):871-7.

Journal: Ophthalmology, Volume 93, Issue 7, Jul 1986

The authors present five cases of severe retinal ischemia associated with gentamicin injection. In three of the cases massive doses of gentamicin were erroneously injected into the eye; in two of the cases the authors presume that gentamicin toxicity occurred. The sequence of clinical findings was similar in all five cases. The prominent findings included early superficial and intraretinal hemorrhages, opaque and edematous retina, cotton-wool infarcts, arteriolar narrowing, and venous beading. Fluorescein angiography revealed severe retinal vascular nonperfusion. Chronic findings included rubeosis irides, neovascular glaucoma, retinal pigmentary degeneration, and optic atrophy. Of the documented cases of massive intraocular gentamicin injection, two patients had no light perception (NLP) vision and one had bare light perception. Of the two cases of presumed gentamicin toxicity, one had 20/400 vision and one had count fingers vision. Strict precautions are necessary to prevent the catastrophic events resulting from inadvertent gentamicin injection; such precautions should include precise labeling of all injectable solutions on the surgical field, waiting to draw up injectable antibiotics until the time they are needed, and drawing up injectable antibiotics under direct physician observation. All intravitreal injections should be performed slowly, in the anterior vitreous, with the needle bevel up.